Melt-band instabilities with two-phase damage

Rudge, John F. and Bercovici, David (2015) Melt-band instabilities with two-phase damage. Geophysical Journal International, 201 (2). pp. 640-651. ISSN ISSN: 0956-540X, ESSN: 1365-246X DOI

Rudge and Bercovici - 2015 - Melt-band instabilities with two-phase damage.pdf - Published Version
Available under License Creative Commons Attribution.

Download (1MB) | Preview
Official URL:


Deformation experiments on partially molten rocks in simple shear form melt bands at 20° to the shear plane instead of at the expected 45° principal compressive stress direction. These melt bands may play an important role in melt focusing in mid-ocean ridges. Such shallow bands are known to form for two-phase media under shear if strongly non-Newtonian power-law creep is employed for the solid phase, or anisotropy imposed. However laboratory experiments show that shallow bands occur regardless of creep mechanism, even in diffusion creep, which is nominally Newtonian. Here we propose that a couple of forms of two-phase damage allow for shallow melt bands even in diffusion creep.

Item Type: Article
Additional Information: This article has been accepted for publication in Geophysical Journal International © The Authors 2015. Published by Oxford University Press on behalf of The Royal Astronomical Society.All rights reserved.
Uncontrolled Keywords: 2015AREP; IA69;
Subjects: 02 - Geodynamics, Geophysics and Tectonics
Divisions: 02 - Geodynamics, Geophysics and Tectonics
08 - Green Open Access
Journal or Publication Title: Geophysical Journal International
Volume: 201
Page Range: pp. 640-651
Identification Number:
Depositing User: Sarah Humbert
Date Deposited: 12 Aug 2015 09:49
Last Modified: 30 Aug 2015 02:27

Actions (login required)

View Item View Item

About cookies